“My daughter recently had a controlled tree nut challenge at her allergist. She went into anaphylaxis during the trial. It looked nothing like I expected it to look. It was nothing like they show on TV. I’ve seen allergic reactions in the hospital to medications as well, anaphylaxis didn’t look like that either. I hope I can educate some people on what anaphylaxis could look like, so they don’t wait to give epi.
First, my daughter was fed approximately 1/10 of a cashew for her challenge. Her first symptom was simply itchy ears within five minutes. She was perfectly happy and playing still though. Then she started complaining of a belly ache. She then started to itch all over. No rash was present at this point. They decided to administer her first epi shot at this point, because she was exhibiting 2 symptoms, belly pain and itching. They also gave her oral Zyrtec. The shot calmed everything for about ten minutes.
After the ten minutes was up, she really started itching a lot more. Upon inspection, her entire body was quickly breaking out in severe hives before our very eyes! She quickly became covered in huge hives. They gave her a shot of prednisolone at this point. She was still playing, and not showing signs of distress.
Around five minutes later, she started coughing a little bit. We couldn’t hear her breathing hard or wheezing at all. We called the nurse just to double check, and she listened with her stethoscope. She said she was wheezing and tight. When her vitals were taken, her sats were in the low 80’s, her blood press was low, and her pulse was high. Amazingly, she was still just playing, and just annoyed with the itchy hives! It all changed moments later.
They laid her down quickly, and she then started blacking out. They gave her an albuterol treatment, and another shot of epi. An IV was started with a dose of solu medrol given. She was lethargic and out of it for around ten minutes, before she started coming around again. She had to be watched for many hours afterwards, because anaphylaxis can return in a second round, just as severe as the first, so always call 911 for observation!
It was nothing like we expected to see. It snuck up on us so unexpectedly and quietly. I expected to see choking, gasping, hear wheezing, and see her grabbing at her chest and neck area. I expected the entire ordeal to be very fast and obvious and dramatic. It was actually very silent, and she didn’t show any severe trouble until very late in the game. If she hadn’t already been given meds before she blacked out, I don’t want to think of how severe it could’ve been.
Please if you are one of the people that cares for my child or spends time with her, be careful what you eat around her, what you give her, and DON’T be afraid to give epi. She had zero side effects from the epi. It could save her life. Much rather safe than sorry. There is NO danger in giving the epi to her even if she ended up not in a true reaction, she has no underlying heart disease or anything. Epi will NOT harm her, even if it wasn’t needed. You want to react before she gets this severe! It’s a matter of life and death for her. Also don’t forget to call 911 after the first epi!! As there are so many other meds that she needed to save her, other than just the epi. You can give a SECOND EPI in 5 to 15 minutes if EMT hasn’t arrived and she still has symptoms.
Don’t be afraid of the epi pen PLEASE!! Please note also, if you only have expired ones, give them! EpiPen’s that were 5 to 7 years past expiration date still had more than 70% of the original dose remaining in the device.”
Do you know someone who could benefit from this story? SHARE this story on Facebook with your friends and family.